Alert archive / Illinois / Flash Flood Warnings in 2016

Flash Flood Warning 24, NWS Lincoln, IL

August 18, 2016Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 18, 2016, 8:08 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 8:08 PM CDT (01:08 UTC)
Expired
Aug 18, 2016, 11:15 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 116 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1696 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WGUS53 KILX 190108
FFWILX
ILC019-183-190415-
/O.NEW.KILX.FF.W.0024.160819T0108Z-160819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
808 PM CDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL VERMILION COUNTY IN EAST CENTRAL ILLINOIS...
  NORTHEASTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 1115 PM CDT

* AT 808 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ST. JOSEPH...GIFFORD...OGDEN...ROYAL...PENFIELD AND FLATVILLE. 

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 189 AND 201.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 4031 8788 4012 8788 4012 8812 4031 8811

$$

BARNES
1 follow-up statement
403 
WGUS73 KILX 190356
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1056 PM CDT THU AUG 18 2016

ILC019-183-190406-
/O.CAN.KILX.FF.W.0024.000000T0000Z-160819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VERMILION-CHAMPAIGN-
1056 PM CDT THU AUG 18 2016

...THE FLASH FLOOD WARNING FOR WEST CENTRAL VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 4031 8788 4012 8788 4012 8812 4031 8811

$$

BARNES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 6:37 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 18, 6:37 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
637 PM CDT THU AUG 18 2016

.SHORT TERM...(This evening through Friday)
ISSUED AT 257 PM CDT Thu Aug 18 2016

A weak warm advection pattern extending eastward across northern IL
from a 1008 mb low over SE South Dakota continues to bring scattered
thunderstorms primarily just north of the central IL forecast area
this afternoon. This activity should generally shift northeastward
over the next day as the low moves toward northern lake Michigan.
Forecast continues slight chances for an isolated shower or
thunderstorm possible from Springfield to Paris northward, but this
chance should diminish around sunset. For Friday afternoon continued
a slight chance of thunderstorms across central IL as moderate
instability characterized by 1500-2500 J/kg MLCAPE in the GFS model
soundings develops with diurnal heating. Nevertheless, shear is weak,
soundings feature a weak cap near 5000 feet, and no obvious lifting
mechanisms are apparent.

Expect lows tonight again reaching around 70 degrees, again possibly
causing some patchy fog to develop given crossover temperatures this
afternoon just over 70 degrees. Model guidance suggests better
chances toward eastern IL and have included patchy fog in overnight
forecasts for areas east of I-55. However, expecting prevalence to
decrease since last night given dry conditions over the past day.

Highs Friday should be near or slightly warmer than today, ranging
from the mid 80s to the upper 80s over some areas west of I-55.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 257 PM CDT Thu Aug 18 2016

Friday night will feature increasing southwest flow across Illinois,
due to surface cyclogenesis over Iowa. The primary focus of the
850mb LLJ will be west of our counties, but we expect enough
moisture transport into our area for scattered showers and storms to
advance into west-central Illinois after midnight. The best chances
for storms in our forecast area looks to remain closer to the cold
frontal passage on Saturday, when favorable 300mb jet dynamics
become coincident with surface frontogenesis. PoPs were increased to
categorical from west to east during the day on Saturday. Average
rainfall amounts look to be in the 0.25 to 0.72 inch range. However,
PWAT values between 1.75 and 2" should be enough to support
localized areas in the 1-2" rainfall range, depending on track of
stronger storms.

The initial shortwave associated with the surface low and cold front
on Saturday is forecast to make quick progress to the east, with
just some lingering showers/storms east of I-57 Sat evening. Dry and
much cooler air will begin arriving after midnight Sat night, with
skies clearing out across a majority of central Illinois by sunrise
on Sunday.

850mb temps are expected to plummet from around 19C at 7 pm on Sat
to around 9C at 7 pm on Sunday. That cold air just above the ground
on Sunday afternoon will create moderately steep low level lapse
rates, possibly supporting sprinkles or light rain showers. The
overall model consensus is pointing toward dry conditions, with just
increasing clouds, so kept a dry forecast on Sunday for now. Better
chances of afternoon showers looks to remain in NE Illinois, closer
to the colder air and the upper level low.

The upper trough axis departs to the east of Illinois Sunday night,
and cool surface high pressure will dominate the first half of next
week. Sunday looks to be the coolest day, with high temps limited to
the mid 70s. Slight warming is expected Monday and Tuesday as highs
reach the upper 70s Monday, and low 80s Tuesday.

Rain chances return on Wednesday through Thursday, as a cold front
approaches on Wednesday, then passes across Illinois on Thursday.
Clouds and precip will keep high temps below normal, in the upper
70s to around 80.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 637 PM CDT Thu Aug 18 2016

Numerous thunderstorms continue to develop and track
southeastward along a warm frontal boundary early this evening.
The storms have thus far remained well N/NE of the I-74 corridor
away from the central Illinois terminals. At this point, have
kept thunder mention out of the TAFs, but will continue to monitor
trends over the next couple of hours as KCMI could potentially be
impacted. All high-res models suggest the storms will gradually
dissipate after sunset, followed by mostly clear skies through the
night. The next question will be possible fog formation late
tonight. Based on a persistence forecast, it appears the most
widespread fog will develop along/southeast of the I-57 corridor.
Have therefore dropped visbys to 3-4 miles at both KDEC and KCMI
between 08z and 14z.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Onton
LONG TERM...Shimon
AVIATION...Barnes
Hazardous weather outlook, Aug 18, 3:18 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
318 PM CDT THU AUG 18 2016

ILZ027>031-036>038-041>046-048-053>057-191100-
CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-STARK-TAZEWELL-
VERMILION-WOODFORD-
318 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND
WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
WHILE SEVERE WEATHER IS NOT ANTICIPATED WITH MOST STORMS...A FEW
MAY PRODUCE STRONG WIND GUSTS AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BETTER THUNDERSTORM CHANCES ARE ANTICIPATED FRIDAY NIGHT INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-191100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
318 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

MINOR FLOODING ALONG THE LOWER PART OF THE EMBARRAS RIVER SHOULD
SUBSIDE LATER TODAY...BUT WILL LINGER ALONG THE LITTLE WABASH
RIVER NEAR CLAY CITY INTO THE WEEKEND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES RETURN TO THE AREA FRIDAY NIGHT INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040-047-049>052-061-191100-
CASS-CHRISTIAN-MORGAN-SANGAMON-SCHUYLER-SCOTT-SHELBY-
318 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES ARE ANTICIPATED FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ONTON

Nearby

Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.